Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 34, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 3, 2005, 9:03 PM CDT for Harper County, Sumner County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 9:03 PM CDT (02:03 UTC)
- Expired
- Jul 4, 2005, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Harper County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:00 PM CDT | FLASH FLOOD | 2 Nw Anthony, KS | WATER RESCUE FOR A FAMILY TRAPPED IN A CAR IN HIGH WATER NEAR ANTHONY LAKE. |
| Jul 3, 10:30 PM CDT | FLASH FLOOD | 5 E Anthony, KS | HIGH WATER OVER HIGHWAY 44 EAST OF ANTHONY. HIGHWAY WAS CLOSED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4511 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 14.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 040206
FFWICT
KSC077-191-040800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT SUN JUL 3 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS.
SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 300 AM CDT.
* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR ACROSS HARPER AND SUMNER COUNTIES. MORE THUNDERSTORMS SHOULD
CONTINUE TO DEVELOP AND MOVE EAST OVER THE WARNED AREA OVER THE
NEXT SEVERAL HOURS, PRODUCING ADDITIONAL VERY HEAVY RAINFALL.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ANTHONY...WELLINGTON...ARGONIA...ATTICA...BELLE PLAINE...
BLUFF CITY...CALDWELL...CONWAY SPRINGS...HARPER...OXFORD...SOUTH
HAVEN AND CORWIN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3703 9830 3702 9716 3745 9717 3745 9778
3737 9778 3736 9833
$$
KLEINSASSER1 follow-up statement
000
WGUS73 KICT 040409
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CDT SUN JUL 3 2005
KSC077-191-040800-
SUMNER KS-HARPER KS-
1109 PM CDT SUN JUL 3 2005
...FLASH FLOOD WARNING CONTINUES FOR HARPER AND SUMNER COUNTIES UNTIL
300 AM CDT...
AT 1030 PM CDT...DOPPLER RADAR AND WEATHER OBSERVES REPORTED AROUND
THREE INCHES OF RAIN HAS FALLEN OVER CENTRAL PORTIONS OF HARPER
COUNTY, MORE SPECIFICALLY NEAR AND NORTHEAST OF THE ANTHONY AREA.
ADDITIONAL STRONG TO SEVERE STORMS ARE EXPECTED TO AFFECT THE AREA
OVER THE NEXT FEW HOURS PRODUCING ADDITIONAL HEAVY RAINFALL.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ANTHONY...WELLINGTON...ARGONIA...ATTICA...BELLE
PLAINE...BLUFF CITY...CALDWELL...CONWAY
SPRINGS...HARPER...OXFORD...SOUTH HAVEN AND CRYSTAL SPRINGS.
AT 10:30 PM, HIGH WATER WAS REPORTED OVER HIGHWAY 44 EAST OF
ANTHONY. THIS SECTION OF HIGHWAY WAS BEING CLOSED BY LAW ENFORCEMENT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
LAT...LON 3703 9830 3702 9716 3745 9717 3745 9778
3737 9778 3736 9833
$$
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:00 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 3, 5:00 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 500 PM CDT SUN JUL 3 2005 .MESO UPDATE... LONG-TRACK SUPERCELL FINALLY DISSIPATED NEAR MCPHERSON. THIS APPEARS MOST LIKELY DUE TO THE OUTFLOW BOUNDARY BECOMING DIFFUSE TO NON-EXISTENT EAST OF I-135, WHICH LIKELY RESULTED IN DECREASED INGESTION OF LOW-LEVEL HELICITY INTO THE STORM. SURFACE WINDS HAVE BACKED SUBSTANTIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS OVER THE LAST SEVERAL HOURS, WHICH HAVE ENHANCED THE LOW-LEVEL HELICITIES AND ASSOCIATED TORNADO THREAT. THUNDERSTORMS CONTINUE TO FORM WEST OF HUTCHINSON ALONG AND JUST TO THE NORTH OF A SOUTHWARD SAGGING OUTFLOW BOUNDARY. WITH STORMS MOVING INTO RICHER LOW-LEVEL MOISTURE OVER SOUTH CENTRAL KANSAS, ALONG WITH INCREASED BACKED FLOW/HELICITIES AND LOWER CLOUD BASES ALONG BOUNDARY, TORNADO THREAT WILL CONTINUE THROUGH THE EVENING. VERY LARGE HAIL, DUE TO EXTREME INSTABILITY, AND DAMAGING WINDS WILL BE THREATS AS WELL. LOW-LEVEL WIND PROFILES WILL LIKELY CONTINUE TO BACK EVEN MORE THROUGH THE EVENING HOURS, ALONG WITH CLOUDS BASES LOWERING SLIGHTLY DUE TO DIURNAL COOLING. THIS WILL ONLY ENHANCE THE TORNADO THREAT THIS EVENING. KLEINSASSER/CARUSO --------------------------------------------------------------------- PREVIOUS DISCUSSION 234 PM CDT SUN JUL 3 2005 .DISCUSSION... FORECAST CONCERNS... SEVERE WEATHER THIS EVENING AND HEAVY RAIN POTENTIAL OVERNIGHT... CURRENT SUPERCELL STORM IN BARTON COUNTY KANSAS JUST THE BEGINNING OF WHAT WILL BE A LONG EVENING/NIGHT ACROSS CENTRAL AND EVENTUALLY SOUTH CENTRAL/SOUTHEAST KANSAS. ATMOSPHERE HAS BECOME VERY TO EXTREMELY UNSTABLE ACROSS SOUTH CENTRAL KANSAS. BACKED NEAR SURFACE FLOW ALONG/JUST AHEAD OF OUTFLOW BOUNDARIES AND SURFACE COLD FRONT WILL CONTINUE TO SUPPORT TORNADO THREAT INTO THE EARLY EVENING, THOUGH MODE SHOULD TRANSITION TO BOW ECHO/DAMAGING WIND THREAT LATER ON. BESIDES VERY LARGE HAIL AND DAMAGING WINDS, HEAVY RAIN RISK WILL INCREASE WITH DEVELOPMENT OF LARGER SCALE MESOSCALE SYSTEM(S) INTO THE OVERNIGHT HOURS. THOUGH FLASH FLOOD GUIDANCE VALUES HAVE COME UP A BIT, PARTS OF THE AREA STILL RECOVERING FROM JUNE DELUGES, SO FIGURED IT WISE TO GO WITH FLOOD WATCH TONIGHT. OTHERWISE, GENERALLY ONLY SLIGHT TWEAKS TO FORECAST NEEDED INTO THE OUTER PERIODS. CHANCES, ALBEIT MODEST AND HARD TO PIN DOWN AT THIS POINT, WILL CONTINUE IN WEAK-MODEST WEST-NORTHWEST FLOW ALOFT INTO WEDNESDAY NIGHT. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 87 66 89 / 70 30 20 20 HUTCHINSON 67 87 64 89 / 80 20 20 20 NEWTON 67 86 65 88 / 80 20 20 20 ELDORADO 68 86 66 88 / 70 30 20 20 WINFIELD-KWLD 70 89 68 91 / 70 40 20 20 RUSSELL 63 86 62 88 / 70 10 10 10 GREAT BEND 64 86 63 88 / 80 20 20 20 SALINA 66 87 64 90 / 80 20 10 10 MCPHERSON 67 87 64 89 / 80 20 20 20 COFFEYVILLE 70 87 68 89 / 60 40 20 20 CHANUTE 68 86 66 88 / 70 30 10 10 IOLA 68 85 66 87 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 6 AM CDT MONDAY MORNING FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && DARMOFAL
Hazardous weather outlook, Jul 3, 3:15 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT SUN JUL 3 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 314 PM PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS, AS A COLD FRONT PUSHES SLOWLY SOUTH INTO THE AREA. VERY LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE WINDS TO 80 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. A COUPLE OF TORNADOES WILL ALSO BE POSSIBLE EARLY THIS EVENING. INDIVIDUAL SUPERCELLS OR STORM CLUSTERS ARE EXPECTED TO EVOLVE OR DEVELOP INTO MORE OF A LINEAR STORM STRUCTURE LATER IN THE EVENING OR OVERNIGHT, WHICH WILL EVENTUALLY AFFECT SOUTHEAST KANSAS. BESIDES A WIND AND HAIL THREAT, THE RISK FOR LOCALLY HEAVY RAIN MAY ALSO BECOME A CONCERN ACROSS THE ENTIRE AREA, WITH RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE, MAINLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS MONDAY MORNING. THE MAIN RISK WITH THIS ACTIVITY WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. MONDAY NIGHT THROUGH WEDNESDAY NIGHT CONDITIONS WILL REMAIN UNSTABLE FOR MORE COMPLEXES OF THUNDERSTORMS. HOWEVER, THE PLACEMENT OF THE STORMS WILL BE DEPENDENT ON THE POSITION OF THE FRONTAL BOUNDARY. RIGHT NOW, IT IS TOO EARLY TO DEPICT THE DEGREE OF SEVERITY AND TIMING OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING, POSSIBLY LASTING INTO THE OVERNIGHT HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
In the hours before
Local storm report, Jul 3, 8:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 7 NE EUREKA 37.89N 96.20W
07/03/2005 60 MPH GREENWOOD KS TRAINED SPOTTER
&&
ADKLocal storm report, Jul 3, 8:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST ANTHONY 37.15N 98.03W
07/03/2005 70 MPH HARPER KS TRAINED SPOTTER
&&
ADKLocal storm report, Jul 3, 8:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 1 N ANTHONY 37.17N 98.03W
07/03/2005 1.00 INCH HARPER KS LAW ENFORCEMENT
0842 PM TSTM WND GST 1 N ANTHONY 37.17N 98.03W
07/03/2005 70 MPH HARPER KS LAW ENFORCEMENT
&&
ESSpecial weather statement, Jul 3, 8:53 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 853 PM CDT SUN JUL 3 2005 KSZ069-082>083-091>093-040600- BUTLER KS-COWLEY KS-HARPER KS-KINGMAN KS-SEDGWICK KS- SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 594 UNTIL 100 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES BUTLER COWLEY HARPER KINGMAN SEDGWICK SUMNER INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...EL DORADO... KINGMAN...WELLINGTON AND WINFIELD. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 589 PREVIOUSLY IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS. COUNTIES NO LONGER IN THE WATCH INCLUDE: RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE...RENO...SALINE...MCPHE RSON...HARVEY...MARION AND CHASE. JMC
Local storm report, Jul 3, 8:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND GST UDALL 37.39N 97.12W
07/03/2005 65 MPH COWLEY KS TRAINED SPOTTER
&&
ADKSpecial weather statement, Jul 3, 9:01 PM CDT, 2 minutes before
KSZ032-033-047>053-067-068-040300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 901 PM CDT SUN JUL 3 2005 ...SEVERE THUNDERSTORM WATCH 589 NO LONGER IN EFFECT FOR CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 589 IS NO LONGER IN EFFECT FOR CENTRAL KANSAS. COUNTIES NO LONGER IN THE WATCH INCLUDE: RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE...RENO...SALINE... MCPHERSON...HARVEY...MARION AND CHASE. JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| Jul 3, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Jul 3, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jul 3, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| Jul 3, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| Jul 3, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
| Jul 3, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Greenwood | 59 min |
| Jul 3, 8:05 PM CDT | Flash Flood Warning | ICT | Kingman, Reno, Sedgwick | 6 hr |
| Jul 3, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
| Jul 3, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 47 min |
| Jul 3, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 67 min |
| Jul 3, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| Jul 3, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| Jul 3, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 61 min |
| Jul 3, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 29 min |
| Jul 3, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 28 min |
| Jul 3, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| Jul 3, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| Jul 3, 11:08 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| Jul 3, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 37 min |
| Jul 3, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jul 4, 12:06 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jul 4, 12:40 AM CDT | Flash Flood Warning | ICT | Cowley | 6 hr |
| Jul 4, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.